Convergence Analysis of the Gauss–Newton-Type Method for Lipschitz-Like Mappings

  • M. H. Rashid
  • S. H. Yu
  • C. LiEmail author
  • S. Y. Wu


We introduce in the present paper a Gauss–Newton-type method for solving generalized equations defined by sums of differentiable mappings and set-valued mappings in Banach spaces. Semi-local convergence and local convergence of the Gauss–Newton-type method are analyzed.


Set-valued mappings Lipschitz-like mappings Generalized equations Gauss–Newton-type method Semi-local convergence 



The authors thank the referees and the associate editor for their valuable comments and constructive suggestions which improved the presentation of this manuscript. Research work of the first author is fully supported by Chinese Scholarship Council, and research work of the third author is partially supported by National Natural Science Foundation (grant 11171300) and Zhejiang Provincial Natural Science Foundation (grant Y6110006) of China.


  1. 1.
    Robinson, S.M.: Generalized equations and their solutions, part I: basic theory. Math. Program. Stud. 10, 128–141 (1979) zbMATHCrossRefGoogle Scholar
  2. 2.
    Robinson, S.M.: Generalized equations and their solutions, part II: applications to nonlinear programming. Math. Program. Stud. 19, 200–221 (1982) zbMATHCrossRefGoogle Scholar
  3. 3.
    Ferris, M.C., Pang, J.S.: Engineering and economic applications of complementarity problems. SIAM Rev. 39, 669–713 (1997) MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Dontchev, A.L.: Local convergence of the Newton method for generalized equation. C. R. Acad. Sci. Paris, Ser. I 322, 327–331 (1996) MathSciNetzbMATHGoogle Scholar
  5. 5.
    Dedieu, J.P., Kim, M.H.: Newton’s method for analytic systems of equations with constant rank derivatives. J. Complex. 18, 187–209 (2002) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Dedieu, J.P., Shub, M.: Newton’s method for overdetermined systems of equations. Math. Comput. 69, 1099–1115 (2000) MathSciNetzbMATHGoogle Scholar
  7. 7.
    Li, C., Zhang, W.H., Jin, X.Q.: Convergence and uniqueness properties of Gauss–Newton’s method. Comput. Math. Appl. 47, 1057–1067 (2004) MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    He, J.S., Wang, J.H., Li, C.: Newton’s method for underdetemined systems of equations under the modified γ-condition. Numer. Funct. Anal. Optim. 28, 663–679 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Xu, X.B., Li, C.: Convergence of newton’s method for systems of equations with constant rank derivatives. J. Comput. Math. 25, 705–718 (2007) MathSciNetzbMATHGoogle Scholar
  10. 10.
    Xu, X.B., Li, C.: Convergence criterion of Newton’s method for singular systems with constant rank derivatives. J. Math. Anal. Appl. 345, 689–701 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Robinson, S.M.: Extension of Newton’s method to nonlinear functions with values in a cone. Numer. Math. 19, 341–347 (1972) MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Li, C., Ng, K.F.: Majorizing functions and convergence of the Gauss–Newton method for convex composite optimization. SIAM J. Optim. 18, 613–642 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Aubin, J.P.: Lipschitz behavior of solutions to convex minimization problems. Math. Oper. Res. 9, 87–111 (1984) MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Jean-Alexis, C., Piétrus, A.: On the convergence of some methods for variational inclusions. Rev. R. Acad. Cien. Serie A. Mat. 102, 355–361 (2008) zbMATHCrossRefGoogle Scholar
  15. 15.
    Argyros, I.K., Hilout, S.: Local convergence of Newton-like methods for generalized equations. Appl. Math. Comput. 197, 507–514 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Dontchev, A.L.: The Graves theorem revisited. J. Convex Anal. 3, 45–53 (1996) MathSciNetzbMATHGoogle Scholar
  17. 17.
    Haliout, S., Piétrus, A.: A semilocal convergence of a secant-type method for solving generalized equations. Positivity 10, 693–700 (2006) MathSciNetCrossRefGoogle Scholar
  18. 18.
    Pietrus, A.: Does Newton’s method for set-valued maps converges uniformly in mild differentiability context? Rev. Colomb. Mat. 34, 49–56 (2000) MathSciNetzbMATHGoogle Scholar
  19. 19.
    Mordukhovich, B.S.: Variational Analysis and Generalized Differentiation I: Basic Theory. Springer, Berlin (2006) Google Scholar
  20. 20.
    Aubin, J.P., Frankowska, H.: Set-Valued Analysis. Birkhäuser, Boston (1990) zbMATHGoogle Scholar
  21. 21.
    Mordukhovich, B.S.: Sensitivity analysis in nonsmooth optimization. In: Field, D.A., Komkov, V. (eds.) Theoretical Aspects of Industrial Design. SIAM Proc. Appl. Math., vol. 58, pp. 32–46 (1992) Google Scholar
  22. 22.
    Penot, J.P.: Metric regularity, openness and Lipschitzian behavior of multifunctions. Nonlinear Anal. 13, 629–643 (1989) MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Dontchev, A.L., Hager, W.W.: An inverse mapping theorem for set-valued maps. Proc. Am. Math. Soc. 121, 481–489 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Burke, J.V., Ferris, M.C.: A Gauss–Newton method for convex composite optimization. Math. Program. 71, 179–194 (1995) MathSciNetzbMATHGoogle Scholar
  25. 25.
    Li, C., Wang, X.H.: On convergence of the Gauss–Newton method for convex composite optimization. Math. Program., Ser. A 91, 349–356 (2002) zbMATHCrossRefGoogle Scholar
  26. 26.
    Dontchev, A.L.: Uniform convergence of the Newton method for Aubin continuous maps. Serdica Math. J. 22, 385–398 (1996) MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  1. 1.Department of MathematicsZhejiang UniversityHangzhouP.R. China
  2. 2.Department of MathematicsUniversity of RajshahiRajshahiBangladesh
  3. 3.Department of MathematicsZhejiang Normal UniversityJinhuaP.R. China
  4. 4.Department of MathematicsNational Cheng Kung UniversityTainanTaiwan

Personalised recommendations